Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
desperatemom

Unable to take Accutane

Recommended Posts

My son started accutane (actually, claravis)just a little over one month ago. He has had to stop taking it due to severe pyogenic granulomas on his fingers. They erupted one month into the treatment and he has been taken off of the acctuane. There is no cure other than to discontinue the medicine. He is currently on antibiotics due to a secondary infection of the granulomas. Has anyone else had this side effect? He will see the derm again in a month, but I wondered if he will be able to take a reduced dose. He is 19, 118 lbs, and has moderate acne that has been resistant to treatment for the past three years. He was on 60mg a day. I would love to hear from anyone who has had this problem and was able to go on a reduced dose. The frustrating part is that he was already responding to the Accutane - his back and chest had completely cleared and his face was beginning to clear. He does not have cystic acne, but he did get one cyst the third week of treatment, however, it was clearing up when he had to stop the medicine. Any feedback?

Share this post


Link to post
Share on other sites

Don't put him on accutane again since he has other health issues to deal with.

Share this post


Link to post
Share on other sites

"Pyogenic granulomas (PGs) are benign vascular lesions that occur most commonly on the acral skin of children."

According to what I read they can be treated with cautery or freezing. Is the doctor blaming it on Accutane? how many does your son have?

I don't see why a lower dose couldn't be tried.

Edited by Brad1972

Share this post


Link to post
Share on other sites

Actually, he hasn't seen the doctor since she first prescribed Accutane. He has seen the nurse practitioner each time he has gone in. She says the Accutane is the reason for the granulomas. He has been off for a week and they are slowly healing and shrinking. The antibiotics have helped the infection and pain, now the granulomas should go away on their own since he stopped the medicine. Since he was on 60mg, I hope the doctor will be open to trying a super low dose, maybe 5-10 mg per day. She may say that any dose will cause this in his particular case. If that is so, then he will definitely NOT be taking Acctuane. We have an appointment to see the doctor (not the NP) in three weeks, so we'll see. His fingers should be healed by then, at least. Needless to say, after a week off of the Accutane, his acne is as bad as ever! I just wish we could find something that would work other than Accutane. Like I said, the depressing part is that he was already showing improvement after just a month.

Share this post


Link to post
Share on other sites

Granulomas are a reported and documented side effect of Accutane. I would tread lightly in giving him Accutane again even at a lower dose. Have you tried Light Threapy for your sons acne? See Lamarr1986 posts regarding that.

Share this post


Link to post
Share on other sites

Found out the infection was MRSA! He is doing great after the antibiotics. He sees the doctor in a week and a half. Will find out if she thinks he can tolerate lower dose of accutane. My son says that if all he has to deal with is the granulomas, then he can handle it. If they are not infected, then they don't hurt. We'll see.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×